Alert archive / Maine / Flash Flood Warnings in 2011

Flash Flood Warning 10, NWS Caribou, ME

August 28, 20115 counties in Maine

NWS Caribou, ME issued this flash flood warning at Aug 28, 2011, 11:09 AM EDT for 5 counties in Maine. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2011, 11:09 AM EDT (15:09 UTC)
Expired
Aug 28, 2011, 3:00 PM EDT
In force
4 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 151 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:00 PM EDTFLASH FLOODDover-Foxcroft, MECULVERTS OVERFLOWED WITH WATER SPILLING ACROSS THE ROADS.TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 171 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 3.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WGUS51 KCAR 281509
FFWCAR
MEC003-009-019-021-029-281900-
/O.NEW.KCAR.FF.W.0010.110828T1509Z-110828T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1109 AM EDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...OLD TOWN...NEWPORT...LINCOLN...
  HOWLAND...DEXTER...BANGOR...HAMPDEN
  SOUTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...GUILFORD...GREENVILLE...
  DOVER-FOXCROFT...BROWNVILLE JUNCTION...
  EXTREME SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  HANCOCK COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITIES OF...ELLSWORTH...BUCKSPORT...BLUE HILL...
  BAR HARBOR...
  WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITIES OF...VANCEBORO...MACHIAS...LUBEC...
  EASTPORT...DANFORTH...CHERRYFIELD...CALAIS...

* UNTIL 300 PM EDT

* AT 1100 AM EDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN OF
  1 TO 2 INCHES PER HOUR WHICH WILL CREATE FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BANGOR...BAR HARBOR...MEDWAY...EASTPORT AND EAST MILLINOCKET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4443 6759 4447 6763 4438 6817 4421 6834
      4431 6852 4419 6840 4412 6871 4426 6888
      4424 6878 4468 6883 4465 6919 4507 6935
      4501 6960 4545 6975 4575 6778 4558 6741
      4525 6746 4516 6714 4481 6694

$$
LG
1 follow-up statement
144 
WGUS71 KCAR 281635
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1235 PM EDT SUN AUG 28 2011

MEC003-009-019-021-029-281900-
/O.CON.KCAR.FF.W.0010.000000T0000Z-110828T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-AROOSTOOK ME-PENOBSCOT ME-WASHINGTON ME-HANCOCK ME-
1235 PM EDT SUN AUG 28 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
HANCOCK...WASHINGTON...PENOBSCOT...EXTREME SOUTHEASTERN AROOSTOOK AND
SOUTHERN PISCATAQUIS COUNTIES...

AT 1225 PM EDT...TRAINED WEATHER SPOTTERS REPORTED THAT AREAS OF VERY 
RAIN HAS FALLEN ACROSS THE WARNING AREA. ACADIA NATIONAL PARK HAS
REPORTED OVER 2 INCHES OF RAINFALL WITH GENERALLY 1 TO 2 INCHES ELSEWHERE.
RADAR INDICATES THAT ADDITIONAL BANDS OF HEAVY RAIN WILL OCCUR INTO
MID AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4443 6759 4447 6763 4438 6817 4421 6834
      4431 6852 4419 6840 4412 6871 4426 6888
      4424 6878 4468 6883 4465 6919 4507 6935
      4501 6960 4545 6975 4575 6778 4558 6741
      4525 6746 4516 6714 4481 6694

$$
LG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:10 AM EDT, 59 minutes earlier.

Area forecast discussion, Aug 28, 10:10 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1010 AM EDT SUN AUG 28 2011

.SYNOPSIS...
IRENE WILL TRACK NORTH ACROSS WESTERN NEW ENGLAND TODAY THEN CONTINUE
NORTHEAST ACROSS WESTERN MAINE TONIGHT. THE STORM WILL MOVE NORTH
OF THE STATE ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE 2: JUST MADE MINOR ADJUSTMENTS TO POPS ACROSS THE NRN PTNS
OF THE FA THRU MIDDAY...OTHERWISE INCORPORATED LATEST OBSVD SFC
TEMPS AND DWPTS...MERGING THESE TO AFTN VALUES.

UPDATE 1: FORECAST ON TRACK SO NO SIGNIFICANT CHANGES NEEDED AT
THIS TIME.

ORGNL DISC: WITH FORECAST ON TRACK DID NOT MAKE ANY SIGNIFICANT
CHANGES FROM THE PREVIOUS FORECAST. IRENE TO MAKE LANDFALL CLOSE
TO NEW YORK CITY THIS MORNING AND THEN TRACK TO CENTRAL NEW
HAMPSHIRE BY THIS EVENING. IRENE WILL THEN TRACK JUST ALONG THE
QUEBEC MAINE BORDER TONIGHT BEFORE MOVING NORTH OF THE STATE EARLY
MONDAY. RAIN OVER DOWNEAST WILL SPREAD NORTH ACROSS THE REMAINDER
OF THE REGION THIS MORNING. HEAVY RAIN WILL START THIS AFTERNOON
AND CONTINUE THROUGH MOST OF TONIGHT. STILL FORECASTING RAINFALL
AMOUNTS BETWEEN 2 AND 3 INCHES OVER EASTERN MAINE WITH 3 TO 5
INCHES ACROSS WESTERN MAINE. EXPECTING WINDS TO INCREASE THIS
EVENING TO 20 TO 35 MPH WITH HIGHER GUSTS. RAIN TO END ACROSS
DOWNEAST LATE TONIGHT AND THEN ACROSS NORTHERN SECTIONS MONDAY
MORNING AS IRENE MOVES NORTH OF THE STATE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BRING TRANQUIL CONDITIONS MONDAY NIGHT WITH
LIGHT WINDS. SKIES WILL BE MOSTLY CLEAR AND SOME PATCHY FOG WILL
LIKELY FORM LATE AT NIGHT. A SMALL TROUGH OF LOW PRESSURE WILL
BRING INCREASING CLOUDS TUESDAY. SOME SHOWERS ARE POSSIBLE LATE IN
THE DAY...MAINLY OVER NORTHWESTERN AREAS...AND AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT. DOWNEAST AREAS WILL BE PARTLY TO
MOSTLY SUNNY THROUGH MIDDAY TUESDAY. CLOUDS WILL INCREASE LATE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A SMALL SHORTWAVE TROUGH OF LOW PRESSURE WILL BRING CLOUDS AND A
CHANCE FOR A FEW SHOWERS ACROSS THE NORTH TUESDAY NIGHT WITH A
PARTLY TO MOSTLY CLOUDY SKY DOWNEAST. A LARGE AREA OF HIGH
PRESSURE IS THEN EXPECTED TO BRING SUNNY AND MILD CONDITIONS
WEDNESDAY INTO THE COMING WEEKEND.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR CONDITIONS WITH STRONG WINDS LATE TODAY INTO
TONIGHT OVER DOWNEAST. CONDITIONS WILL IMPROVE ON MONDAY WITH VFR
CONDITIONS AND DIMINISHING WINDS. OVER NORTHERN TERMINALS, VFR
CONDITION WILL LOWER TO IFR DURING THE DAY AND REMAIN IFR TONIGHT
WITH INCREASING WINDS. STRONG WINDS TO CONTINUE THROUGH THE
MORNING HOURS ON MONDAY ACROSS THE NORTH BEFORE DIMINISHING MONDAY
AFTERNOON. IFR CONDITIONS WILL IMPROVE TO VFR BY MONDAY AFTERNOON.

SHORT TERM: VFR CONDITIONS MONDAY NIGHT MAY LOWER TO IFR IN SOME
FOG LATE AT NIGHT. VFR CONDITIONS ARE THEN EXPECTED TUESDAY INTO
TUESDAY NIGHT. VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER
OF THE WEEK AS HIGH PRESSURE BUILDS IN.

&&

.MARINE...
NEAR TERM: TROPICAL STORM FORCE WINDS OVER THE WATERS TODAY AND TONIGHT.

SHORT TERM: SEAS WILL REMAIN UP TO 7 FT MONDAY NIGHT AND 5 FT
TUESDAY...MAINLY FROM REMNANT SWELL FROM IRENE. OTHERWISE...WINDS
AND SEAS SHOULD BE BELOW SCA DURING THE MID TO LATE WEEK PERIOD.

&&

.HYDROLOGY...NO SIG CHGS TO FCST QPF THRU THE REST OF THIS EVENT.
CURRENT FLOOD WATCHES FOR THE FA STILL LOOK GOOD.

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
     AFTERNOON FOR MEZ001>006-010-011-015>017-029>032.
     TROPICAL STORM WARNING FOR MEZ001>006-010-011-015>017-029>032.
MARINE...TROPICAL STORM WARNING FOR ANZ050>052.

&&

NEAR TERM...VJN
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...VJN
MARINE...VJN/BLOOMER
Hazardous weather outlook, Aug 28, 3:53 AM EDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
353 AM EDT SUN AUG 28 2011

MEZ001>006-010-011-015>017-029>032-290800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
353 AM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-290800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
353 AM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 28, 10:28 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1028 AM EDT SUN AUG 28 2011

MEZ004>006-010-011-015>017-029>032-281530-
CENTRAL PISCATAQUIS ME-NORTHERN PISCATAQUIS ME-SOUTHEAST AROOSTOOK ME-
CENTRAL PENOBSCOT ME-NORTHERN PENOBSCOT ME-NORTHERN WASHINGTON ME-
SOUTHERN PISCATAQUIS ME-SOUTHERN PENOBSCOT ME-CENTRAL WASHINGTON ME-
COASTAL WASHINGTON ME-COASTAL HANCOCK ME-INTERIOR HANCOCK ME-
1028 AM EDT SUN AUG 28 2011

A BAND OF HEAVY RAIN IN ADVANCE OF TROPICAL STORM IRENE WAS MOVING
FROM SOUTH TO NORTH ACROSS DOWN EAST MAINE. A NATIONAL WEATHER
SERVICE SPOTTER IN HAMPDEN REPORTED 1 INCH OF RAIN FELL IN A HALF
HOUR. THE HEAVY RAIN RATE WILL CREATE PONDING OF WATER ON THE
HIGHWAYS AND MINOR FLOODING IN LOW LYING AREAS.

LG

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:28 PM EDTFlash Flood WarningCARAroostook, Penobscot, Piscataquis, Somerset3 hr
Aug 28, 3:00 PM EDTAreal Flood WarningCARAroostook, Hancock, Penobscot, Piscataquis, Washington4 hr
Aug 28, 3:34 PM EDTAreal Flood WarningCARAroostook8 hr
Aug 28, 5:27 PM EDTAreal Flood WarningCARAroostook, Penobscot, Piscataquis, Somerset6 hr

Nearby

Flash Flood Warnings in Maine, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.